diabetestalk.net

Can Diabetes Cause Diarrhea?

Share on facebook

Diabetic Diarrhea. Pathophysiology, Diagnosis, And Management.

Abstract Idiopathic diarrhea is a common complication of diabetes mellitus. It occurs frequently, but not exclusively, in patients with poorly controlled insulin-dependent diabetes who also have evidence of diabetic peripheral and autonomic neuropathy. Associated steatorrhea is common and does not necessarily imply a concomitant gastrointestinal disease. The diarrhea is often intermittent; it may alternate with periods of normal bowel movements, or with constipation. It is typically painless, and occurs during the day as well as at night and may be associated with fecal incontinence. Multiple pathogenic mechanisms have been implicated, autonomic neuropathy, bacterial overgrowth, and pancreatic exocrine insufficiency being the most important underlying aberrations. However, diabetic diarrhea does not have a uniform and unequivocal pathogenesis. The diagnosis depends on a judicious clinical assessment accompanied by a stepwise laboratory evaluation, which allows the differentiation idiopathic diabetic diarrhea from the many other causes of diarrhea that can occur in diabetic and nondiabetic patients. The management can be difficult but many therapies, including antibiotics to eradica Continue reading >>

Share on facebook

Popular Questions

  1. janetlee

    Hi,
    For the past few weeks I've been having a big problem with diarrhea almost everyday. I've been on 500 mg of Metformin 2x a day for over a year now, but am wondering if it has caused anyone here to start having diarrhea later on too? I can't think of anything else causing it. My doctor said it is possible. I'm at my wit's end.
    jl
    Who am I?
    I'd like to know.
    Would you?
    See here...
    http://blog.360.yahoo.com/blog-W7rolxIhdLXMT3ZFnb9dJ0PxETs-?cq=1


    Back to Top

  2. TVEditor

    I don't take Metformin but there's lots of talk around here from those that do (there's a SEARCH box around here somewhere -- type in Metformin and you should get a bunch of references). What you describe seems to be a common side effect. The key to taming the diarrhea is apparently eating fewer carbohydrates (starches, bread, cereals, grains ...). Check back -- others will have better answers.
    Chris - Forum Moderator, Diabetes
    ~ Diagnosed Type 2 in July 2008 ~ Dropped 49 or so pounds after following HealingWell advice ~
    ~ Diabetes under control / no meds - so far - knock on head
    I used to eat 100% wrong -- now I eat 95% right

  3. janetlee

    I have been being very careful with carbs for this past week and it hasn't helped. :(
    jl

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in blood sugar